Translator Disclaimer
August 2011 Spectral clustering and the high-dimensional stochastic blockmodel
Karl Rohe, Sourav Chatterjee, Bin Yu
Ann. Statist. 39(4): 1878-1915 (August 2011). DOI: 10.1214/11-AOS887

Abstract

Networks or graphs can easily represent a diverse set of data sources that are characterized by interacting units or actors. Social networks, representing people who communicate with each other, are one example. Communities or clusters of highly connected actors form an essential feature in the structure of several empirical networks. Spectral clustering is a popular and computationally feasible method to discover these communities.

The stochastic blockmodel [Social Networks 5 (1983) 109–137] is a social network model with well-defined communities; each node is a member of one community. For a network generated from the Stochastic Blockmodel, we bound the number of nodes “misclustered” by spectral clustering. The asymptotic results in this paper are the first clustering results that allow the number of clusters in the model to grow with the number of nodes, hence the name high-dimensional.

In order to study spectral clustering under the stochastic blockmodel, we first show that under the more general latent space model, the eigenvectors of the normalized graph Laplacian asymptotically converge to the eigenvectors of a “population” normalized graph Laplacian. Aside from the implication for spectral clustering, this provides insight into a graph visualization technique. Our method of studying the eigenvectors of random matrices is original.

Citation

Download Citation

Karl Rohe. Sourav Chatterjee. Bin Yu. "Spectral clustering and the high-dimensional stochastic blockmodel." Ann. Statist. 39 (4) 1878 - 1915, August 2011. https://doi.org/10.1214/11-AOS887

Information

Published: August 2011
First available in Project Euclid: 24 August 2011

zbMATH: 1227.62042
MathSciNet: MR2893856
Digital Object Identifier: 10.1214/11-AOS887

Subjects:
Primary: 62H25, 62H30
Secondary: 60B20

Rights: Copyright © 2011 Institute of Mathematical Statistics

JOURNAL ARTICLE
38 PAGES


SHARE
Vol.39 • No. 4 • August 2011
Back to Top